Format

Send to

Choose Destination
Cutan Ocul Toxicol. 2014 Mar;33(1):1-6. doi: 10.3109/15569527.2013.787086. Epub 2013 May 2.

Cutaneous adverse reactions linked to targeted anticancer therapies bortezomib and lenalidomide for multiple myeloma: new drugs, old side effects.

Author information

1
Department of Specialised, Experimental and Diagnostic Medicine, Dermatology, University of Bologna , Italy .

Abstract

CONTEXT:

Cutaneous toxicity is a frequent side effect of new anticancer targeted therapies. Skin reactions can severely impact the patient's physical, psychological and social well-being and may sometimes lead to discontinuations either treatment dose reductions.

OBJECTIVE:

This study evaluates the impact of cutaneous adverse drug reactions (cADR) of the new therapies bortezomib and lenalidomide and presents a review of their skin side effects.

MATERIALS AND METHOD:

Type, frequency, severity, time of onset and management of cADR were collected and the medical records of all multiple myeloma patients receiving bortezomib or lenalidomide in the Hematology and Medical Oncology Institute of the University of Bologna, were analyzed.

RESULTS:

A total of 17 cADR occurred in 10 patients of 17 (58.8% of patients) treated with bortezomib: 5 rashes, 3 events of pruriginous rash, 1 purpuric rash, 2 records of mouth swelling, 1 stomatitis-mucositis, 3 cases of edema in the lower limbs, 1 patient referred pruritus and another telogen effluvium. Eight skin manifestations were due to lenalidomide in 7 patients of 25 treated (28%): 2 pruriginous rashes, 3 cases of edema, 2 records of pruritus, 1 case of stomatitis-mucositis. Three adverse events linked to bortezomib and 4 to lenalidomide forced to a complete withdrawal of the drug, while 3 reactions due to bortezomib mandated a dose reduction. Dermatological evaluation was performed only in 2 patients treated with bortezomib and 1 with lenalidomide.

DISCUSSION:

Evaluations of cADR due to bortezomib and lenalidomide were performed. There are no other reports focused on skin events in patients treated with the triple regimen velcade (bortezomib)-thalidomide-dexamethasone (VTD) up to date. Our study suggests that cutaneous toxicities, when researched by Dermatologists, are a side effect even more frequent than the reported data.

LIMITATIONS:

As it is a single institute and retrospective study, ongoing cADR were rarely evaluated by dermatologists; thus, it is possible that cutaneous reactions (especially mild) may have been under reported by Hematologists and Oncologists in clinical records.

CONCLUSIONS:

Even with the development of new drugs for cancer treatment, "old" cutaneous side effects may still be present, compromising patients' quality of life. Physicians prescribing bortezomib and lenalidomide should monitor their patients for the spectrum of cADR, and they should involve dermatologists in consultations and management of these events. A multidisciplinary approach is necessary to oncologic patient in order to provide a tailored supportive clinical care.

PMID:
23638756
DOI:
10.3109/15569527.2013.787086
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center